What to do when stimulants don't work

Home Welcome to the ADDitude Forums For Adults Treating Your ADHD What to do when stimulants don't work

This topic contains 5 replies, has 6 voices, and was last updated by  Dr. Eric 2 months, 1 week ago.

  • Author
    Posts
  • #111764

    moonistarlight
    Participant

    I got diagnosed with ADHD a few years ago when I was already in my late twenties, but looking back now I can see it’s always been an issue. But now it’s been three years since my diagnosis and I don’t have a medication that works. 27mg of Concerta made me a zombie, 18mg does nothing at all. Vivanse makes me a zombie plus other gross side effects. Straterra was ineffective and also caused side effects. My prescriber said she’s just given up on stimulants altogether for me and now she’s prescribed lamotrigine which is a mood stabilizer but I’ve completely lost faith in anything working. Has anyone had experience with lamotrigine as an off label ADHD medication?

  • #111784

    Marylee96
    Participant

    it’s so sad, i’m so sorry.:( 🙁 🙁

  • #111830

    Fluttermind
    Participant

    Lamotrigine seems like a really weird choice for ADHD…. I’ve been reading some psych meds discussions elsewhere and Lamotrigine comes up a lot, but never for ADHD. The Wikipedia article section on its off-label uses does not mention ADHD.

    It’s an anticonvulsant that is mainly used to treat epilepsy, other seizure issues, and bipolar.

    Have you tried Wellbutrin? It’s an atypical antidepressant (NDRI) that’s often used off-label for ADHD. I recently started taking it when my seasonal affective disorder got out of control, and I’ve found it quite helpful for ADHD symptoms as well. Unlike Strattera (which is an NRI), Wellbutrin also works on dopamine, so it can have similar effects to stimulants, but works very differently. Worth a try, at least.

    • #111938

      Sumerian3038
      Participant

      I’ve tried Wellbutrin but it didn’t help my ADHD at all – I found that zinc orotate really helped me.

  • #111891

    Aladhd
    Participant

    I’m fascinated to hear this. Can I ask how many of the following apply to you? I think we may be in the exact same boat.

      Fast learner/good memory
      High resting heart rate
      Symptoms of vasoconstriction, poor circulation/fast loss of erections (but otherwise no problems)
      Terrible procrastinator, struggle at school on those sides (and in turn, worse tertiary)
      Hyperfocus on things that interest
      Terrible ability to direct focus on anything productive, if disinterested
      Potentially delayed speech/auditory problems as young child

    With “side effects” you allude to worsening many of those things. eg, may help focus, but without much improvement on ability to direct, such that you may just focus even harder on non-useful things.

  • #111875

    Dr. Eric
    Participant

    Not my scope… but My thoughts exactly… after the stimulants, I usually see Strattera, then Wellbutrin, and then sometimes Blood PRessure Meds like Tenex.

    I read a lot of med charts and reports, this may be a first for me.

You must be logged in to reply to this topic.